UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 31

of 'Pulmonary toxicity associated with antineoplastic therapy: Molecularly targeted agents'

31
TI
Fatal interstitial lung disease associated with oral erlotinib therapy for lung cancer.
AU
Makris D, Scherpereel A, Copin MC, Colin G, Brun L, Lafitte JJ, Marquette CH
SO
BMC Cancer. 2007;7:150. Epub 2007 Aug 5.
 
BACKGROUND: Erlotinib is a Human Epidermal Growth Factor Receptor Type 1/tyrosine kinase (EGFR) inhibitor which is used for non-small-cell lung cancer treatment. Despite that erlotinib is considered to have a favorable safety profile, adverse events such as interstitial lung disease (ILD) were reported in pivotal studies. The authors report the first histologically confirmed case of fatal ILD associated with erlotinib therapy.
CASE PRESENTATION: The medical record of a patient who developed fatal ILD after receiving erlotinib treatment was reviewed to identify the cause of death and other factors potentially contributive to this adverse outcome. A 55-year-old smoker with no evidence of pre-existing interstitial disease developed bilateral ILD and respiratory failure which could be explained only as a toxicity of erlotinib. He had a history of stage IV left upper lobe squamous-cell carcinoma for which he had received three successive regimens of chemotherapy (ifosfamide plus gemcitabine, docetaxel, mitomycin plus navelbine), followed five months later by erlotinib. At initiation of erlotinib treatment there were no radiological signs suggestive of ILD disease or apparent clinical signs of respiratory distress. While the patient completed two months with erlotinib therapy he developed bilateral interstitial infiltrates; despite discontinuation of erlotinib he was admitted with respiratory failure two weeks later. Diagnostic work up for other causes of pneumonitis including infectious diseases, congestive cardiac failure and pulmonary infraction was negative. Empiric treatment with oxygene, corticosteroids and later with cyclophosphamide was ineffective and the patient progressively deteriorated and died. The clinical and post-mortem examination findings are presented and the possible association relationship between erlotinib induced ILD and previous chemotherapy is discussed.
CONCLUSION: Physicians should be alert to the fact that erlotinib related ILD, although infrequent, is potential fatal. The association between selective EGFR-inhibitors and ILD should be further investigated.
AD
Pulmonary and Thoracic Oncology Department, CHRU of Lille, Lille, France. appollon7@hotmail.com<appollon7@hotmail.com>
PMID